advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Atlanta, Georgia, USA:

Can the dawn phenomenon happen after you wake up? My daughter gets up for school at 6:30 a.m. and her blood sugar is usually between 80 mg/dl [4.4 mmol/L] to 110 mg/dl [6.1 mmol/L]. I give her breakfast and she gets her first bolus at about 7:00 a.m. with a ratio of 1:15. The school then gives the children breakfast at about 8:30. I asked the school to take my daughter's blood sugar at this time and, lately, she has been having extremely high blood sugars (over 290 mg/dl [16.1 mmol/L]). They will give her a morning snack bolus with a ratio of 1:20 and add a correction with the pump. They will then check her blood sugar again at 10:30 a.m. and her readings are above the 300 mg/dl [16.7 mmol/L] level and she is showing 0.1 blood ketones. A correction bolus is given again. Another blood sugar reading will be taken at 11:30, just before lunch and her readings are usually in the fine range 100 mg/dl [5.6 mmol/L] to 150 mg/dl [8.3 mmol/L] at this time. By 1:30 p.m., she drops into the 50s mg/dl [2.8 to 3.2 mmol/L]. I have increased her basal starting at 7:30 a.m. to 0.20 until 11:30 a.m. and then the rest of the day she is at 0.150. We have done this the last two mornings, but we are still having a high blood sugar reading until 10:00 a.m. and then by 11:00 a.m., she has dropped to the high 60s mg/dl [3.6 to 3.8 mmol/L]. I will continue to make changes to the basal until we get it right, but I just wanted to know if this is considered the dawn phenomenon or if it is something else.

Answer:

The dawn phenomenon typically happens in the early morning hours, usually 4 a.m. until about 7 a.m. in children that are going through puberty. I'm unaware that this specific phenomenon happens during waking hours typically. If you are struggling with blood sugar control, especially if you are struggling with a specific time of day, your daughter would benefit from a close look at how she is dosing insulin. This usually can best be done by your diabetes physician or the diabetes educator you routinely use. Your diabetes physician may be your best first stop; they typically will provide you with a way to assist with insulin dosing changes between your regular appointments.

MSB

[Editor's comment: Be sure to discuss insulin stacking with your daughter's diabetes team. This overlapping of boluses, such as those as 10:30 a.m. and 11:30 a.m., could be contributing to or causing your daughter's early afternoon hypoglycemia. BH]

DTQ-20061110195427
Original posting 16 Nov 2006
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.